Michigan, 2019

Winter Storm and Winter Weather in Michigan, April 11 to 12, 2019

April 11 to 12, 2019 · NWS MQT · 12 events in 12 counties and zones

A Plains storm system tracking into the Great Lakes brought moderate to heavy snow and sleet to the west half of Upper Michigan on the 11th.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

A Plains storm system tracking into the Great Lakes brought moderate to heavy snow and sleet to the west half of Upper Michigan on the 11th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Apr 11, 5:39 AM CST, 21 minutes earlier.

Area forecast discussion, Apr 11, 5:39 AM CST, 21 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
739 AM EDT Thu Apr 11 2019

.SHORT TERM...(Today and tonight)
Issued at 508 AM EDT THU APR 11 2019

The well-advertised winter storm is finally upon us. And while
shifts in the track over the past few days have cut back on
forecasted snow amounts for some, snow amounts alone will not tell
the story. This storm will bring a mix of snow, sleet, and freezing
rain to most if not all of Upper Michigan that will make for a
treacherous evening commute tonight, and perhaps cause issues for
the Friday morning commute as well.

With dry air in place early this morning, and given the trend
overnight in the hi-res models, have pushed back the start time a
couple hours. This means that for the city of Marquette, for
instance, snow does not start until this afternoon. Once the snow
arrives, it will become heavy quickly, however.

Lots of lightning being observed over northern Iowa and even parts
of Wisconsin this morning which is indicative of some elevated
instability. Elevated convection feeding on that could lead to
enhanced precip rates, which is what many of the hi-res/convection-
allowing models show. For QPF through this evening, leaned on a
blend on the NSSL-WRF, WRF-ARW, and ESRL/experimental HRRR based on
how they were handling blossoming precip over southern MN. Then
transitioned to a broader model blend by late tonight, but with
the NAM represented more heavily. This bumped up QPF a good bit
over the previous forecast but is consistent with surrounding
offices. Most of this additional QPF comes not from the initial
WAA surge but from the more meridionally-oriented warm conveyor
belt precip that moves in after 00z. (Locally higher amounts are
expected on the Keweenaw as well where the easterly flow with -8 C
850 temps will support lake-enhanced upslope.)

Because this precip looks fairly convective, the additional latent
heating could melt hydrometeors aloft more than guidance shows,
therefore leading to some periods of heavy sleet, perhaps with
thunder. (Though due to tech issues had to keep thunder out of my
grids.) Have expanded the Winter Storm Warning into Marquette and
Dickinson Counties this morning because of the bump back up in snow
amounts, and because even where warning criteria is not met for
snow, heavy sleet could fall which combined with the lesser snow
amounts will still be quite impactful. Precip will change over to
rain late tonight in Menominee and across the eastern U.P.
Elsewhere, it looks to stay wintry for the duration.

One last note about this storm... there is the possibility that the
strong easterly winds will lead to ice shoves along the eastern
shore of the Keweenaw and, less likely, into Keweenaw Bay.
Combined with waves up to 16 feet, have issued a Lakeshore Flood
Advisory to cover these hazards. An ice shove is also possible,
though even less likely, along the shore of the Bay of Green Bay.
Have decided not to include any headline for this area just yet
but will need to be watched as the day goes on.

.LONG TERM...(Friday through Wednesday)
Issued at 517 AM EDT THU APR 11 2019

A progressive pattern will prevail into next week as a series of
vigorous Pacific shortwaves lift through the southwest into the
central CONUS. Although the main impacts are likely to remain to
the south of the northern Great Lakes, weak nrn stream shrtwvs
could bring some lighter pcpn to Upper Michigan.

Friday, after rain diminishes early over the east, a prominent dry
slot will dominate the weather with mainly light sprinkles or
drizzle expected. With the surface low lifting through western Lake
Superior, gusty southwest winds will bring in mild air with temps
into the mid 40s.

Friday night into Saturday, as the mid level low moves from northern
MN through western Lake Superior, 850-500 mb moisture will increase.
The combination of moist cyclonic low level flow and 850 mb temps
dropping from -6C to -9C will support sct lake enhanced rain showers
changing to snow over mainly the west half where accumulations of a
half inch or less are possible. A weak shrtwv moving through along
with diurnal heating may bring some additional isold/sct -shsn/-shra
Saturday. Temps will remain below normal, only climbing to around 40.

Sunday, most of the pcpn associated with the next strong shortwave
lifting from west TX to the srn Great Lakes will remain south of
Upper Michigan. However, some light snow and possibly some rain will
be possible late Sunday into Sunday night over the southeast half.

Mon-Wed, a weak nrn stream shrtwv and associated sfc trough could
bring some light pcpn into the area from Tue night into Wed.
Otherwise, Models have been consistent in keeping the more
significant pcpn with a prominent mid level and sfc trough to the
south and east of Upper Michigan.
&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 739 AM EDT THU APR 11 2019

Snow moves in from south to north today and will affect all
terminals. Will get moderate to possibly heavy quickly with LIFR vis
either prevailing or at least temporary at all three sites. Snow
will mix with sleet and freezing rain this evening. Precip will
decrease at IWD first though a bit uncertain just how quickly.
Regardless, even there low cigs remain through the end of the TAF
period. Had to include a period of LLWS at CMX tonight but was
marginal enough to exclude it at other terminals. Lastly, fog may
develop towards the end of the TAF period at SAW and perhaps at CMX,
so have kept vis in IFR through the end of the TAF period at those
two sites.
&&

.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 437 PM EDT WED APR 10 2019

Easterly to northeasterly gales ramping up today across Lake
Superior becoming storms for a period this evening over the
western two zones. Winds subside quickly Friday morning to less
than 20 knots over the entire lake. 20 to 25 knot westerlies
possible for a brief period Saturday morning. Otherwise winds
remain light into next week, once this storm is done with.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
  Winter Storm Warning until 2 AM EDT Friday for MIZ001>005-084.

  Winter Weather Advisory from 11 AM this morning to 2 AM EDT
     Friday for MIZ006-007-014-085.

  Lakeshore Flood Advisory from 8 PM this evening to 8 AM EDT
     Friday for MIZ001-003-005.

  Winter Storm Warning until 1 AM CDT Friday for MIZ009>011.

  Winter Weather Advisory until 2 AM EDT /1 AM CDT/ Friday for
     MIZ012-013.

Lake Superior...
  Gale Warning from 2 PM this afternoon to 2 AM EDT Friday for
     LSZ245>251-265>267.

  Gale Warning from 2 PM this afternoon to 8 AM EDT Friday for
     LSZ243-244-264.

  Storm Warning from 5 PM EDT /4 PM CDT/ this afternoon to 8 AM
     EDT /7 AM CDT/ Friday for LSZ240>242-263.

  Gale Warning until 5 PM EDT /4 PM CDT/ this afternoon for
     LSZ240>242-263.

  Storm Warning from noon EDT /11 AM CDT/ today to 8 AM EDT /7 AM
     CDT/ Friday for LSZ162.

  Gale Warning until noon EDT /11 AM CDT/ today for LSZ162.

Lake Michigan...
  Gale Warning until 8 AM EDT Friday for LMZ221-248-250.

&&

SHORT TERM...RJC
LONG TERM...JLB
AVIATION...RJC
MARINE...RJC
Hazardous weather outlook, Apr 11, 3:47 AM CST, 2 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
547 AM EDT Thu Apr 11 2019

MIZ001>007-009>014-084-085-121200-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
547 AM EDT Thu Apr 11 2019 /447 AM CDT Thu Apr 11 2019/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Today and Tonight

A winter storm moving into the area will produce a wet, heavy mix
of snow and sleet, and a glaze of ice. Strong easterly winds are
also expected. Please see the latest Winter Weather Message for
more details on this storm.

Waves of 12 to 16 feet are expected late today into tonight for
the eastern shore of the Keweenaw Peninsula and the Lake Superior
shoreline from Marquette to Big Bay. This may lead to beach
erosion and minor coastal flooding. See the latest Lakeshore
Hazard Message for further details.

Stay tuned to further updates from the Marquette National Weather
Service office for more details on this storm.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LSZ162-240>251-263>267-121200-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
547 AM EDT Thu Apr 11 2019 /447 AM CDT Thu Apr 11 2019/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Today and Tonight

East to northeasterly gales of 40 to 45 knots are expected for
much of the lake today into tonight. The strongest winds will be
over the western third of the lake where a period of east-
northeast storm force winds to 50 knots are expected this
afternoon into tonight. Please see the latest Open Lake Forecast
and Marine Weather Message for more information.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-121200-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
547 AM EDT Thu Apr 11 2019

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Today and Tonight

Northeasterly gales to 40 knots are expected today into this
evening across northern Lake Michigan and the northern Bay of
Green Bay. Please see the latest Marine Weather Message for
further details.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

JLB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 winter storm, 2 winter weather. Local standard time, as filed.

Winter Storm, Menominee

When
April 11, 6:00 AM CST to 10:00 PM CST
Where
Menominee forecast zone
Reported by
CoCoRaHS
Coordinates
45.525, -87.510 (the zone’s center; the record gives no point)

Between four and eight inches of wet snow fell over much of Menominee County during the event. Sleet mixed in with the snow at times. East winds gusting over 30 mph at times also caused considerable blowing and drifting of snow as well. Many schools throughout the county were closed on the 12th due to impacts from the storm.

Winter Storm, Dickinson

When
April 11, 10:00 AM CST to April 12, 12:00 AM CST
Where
Dickinson forecast zone
Reported by
COOP Observer
Coordinates
46.009, -87.870 (the zone’s center; the record gives no point)

Observers across the county measured between four and seven inches of snow over a 14-hour period. Sleet mixed in with the snow at times.

Winter Storm, Ontonagon

When
April 11, 11:00 AM EST to April 12, 1:00 AM EST
Where
Ontonagon forecast zone
Reported by
COOP Observer
Coordinates
46.778, -89.305 (the zone’s center; the record gives no point)

Observers across Ontonagon County measured between four and six inches of wet snow over an approximate 12-hour period. Sleet likely mixed in with the snow at times.

Winter Storm, Gogebic

When
April 11, 10:00 AM CST to April 12, 12:00 AM CST
Where
Gogebic forecast zone
Reported by
Trained Spotter
Coordinates
46.496, -89.796 (the zone’s center; the record gives no point)

The spotter at Marenisco measured nearly six inches of wet snow in less than ten hours. Sleet also mixed in with the snow at times. A few schools had delayed start times on the 12th due to impacts from the storm.

Winter Storm, Iron

When
April 11, 10:00 AM CST to April 12, 12:00 AM CST
Where
Iron forecast zone
Reported by
Trained Spotter
Coordinates
46.209, -88.530 (the zone’s center; the record gives no point)

A mix of wet snow and sleet accumulated from three to six inches over much of Iron County on the 11th. West Iron County Schools were closed on the 12th to impacts from the storm.

Winter Weather, Delta

When
April 11, 12:00 PM EST to 4:30 PM EST
Where
Delta forecast zone
Reported by
Public
Coordinates
45.792, -86.871 (the zone’s center; the record gives no point)

There was a public report of two to three inches of wet heavy snow in less than five hours in Escanaba. Scattered power outages were reported due to the heavy snow.

Winter Storm, Southern Houghton

When
April 11, 1:00 PM EST to 10:00 PM EST
Where
Southern Houghton forecast zone
Reported by
Mesonet
Coordinates
46.992, -88.652 (the zone’s center; the record gives no point)

There was an estimated four to six inches of wet snow in less than ten hours across the county. Sleet mixed in with the snow at times. Area schools were closed on the 12th due to impacts from the storm.

Winter Storm, Baraga

When
April 11, 3:00 PM EST to April 12, 1:00 AM EST
Where
Baraga forecast zone
Reported by
Trained Spotter
Coordinates
46.700, -88.352 (the zone’s center; the record gives no point)

Spotters measured between four and seven inches of wet snow in approximately 10 hours. Area schools were closed on the 12th due to impacts from the storm.

Winter Storm, Marquette

When
April 11, 3:00 PM EST to April 12, 1:00 AM EST
Where
Marquette forecast zone
Reported by
NWS Employee
Coordinates
46.663, -87.573 (the zone’s center; the record gives no point)

Spotter reports throughout the county measured anywhere from three to six inches of wet snow over an approximate 10-hour time period. Marquette Board of Light and Power reported scattered power outages from the wet snow, and area schools were closed throughout the county on the 12th due to impacts from the storm.

Winter Storm, Northern Houghton

When
April 11, 4:30 PM EST to April 12, 1:00 AM EST
Where
Northern Houghton forecast zone
Reported by
Trained Spotter
Coordinates
46.992, -88.652 (the zone’s center; the record gives no point)

Spotters reported between four to six inches of heavy wet snow during the late afternoon and evening hours across northern Houghton County. Snowfall rates of an inch per hour or greater combined with east winds gusting to 45 mph caused near whiteout conditions and power outages from late afternoon into the early morning of the 12th. Schools through the county were closed on the 12th due to impacts from the storm.

Winter Storm, Keweenaw

When
April 11, 5:00 PM EST to April 12, 1:00 AM EST
Where
Keweenaw forecast zone
Reported by
Mesonet
Coordinates
47.283, -88.212 (the zone’s center; the record gives no point)

There was an estimated four to six inches of wet snow over approximately 9 hours. Sleet likely mixed in with the snow at times. East winds gusting to 40 mph also caused near whiteout conditions at times in snow and blowing snow and power outages during the evening of the 11th. Many area schools were closed on the 12th due to impacts from the storm.

Winter Weather, Luce

When
April 11, 11:00 PM EST to April 12, 5:00 AM EST
Where
Luce forecast zone
Reported by
Public
Coordinates
46.368, -85.509 (the zone’s center; the record gives no point)

Freezing rain accumulated between one to two tenths of an inch of ice in Newberry from late evening on the 11th through the early morning of the 12th. The freezing rain and east winds gusting over 30 mph at times caused scattered power outages over the county. The freezing rain also mixed with snow and sleet at times on the morning of the 12th. Tahquamenon Area Schools were delayed two hours on the 12th due to the impacts from the mixed precipitation and gusty winds.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2019Every state in 2019This day in weather historyWarnings in Michigan, April 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 816760, 812330, 816728, 816783, 816784, 816806, 816789, 816777, 816801, 816745, 816772, 816807.